Risk of pulmonary embolism greatest during first week following total joint replacement

The elevated risk of pulmonary embolism (PE) – a blood clot that travels from the leg to the lungs – following total joint replacement (TJR) surgery has been well established, yet little is known about the natural course and timing of this potentially fatal condition.

In the study, "Pulmonary Embolism Following Total Joint Arthroplasty: When Do They Occur?", presented at the 2012 Annual Meeting of the American Academy of Orthopaedic Surgeons (AAOS), researchers reviewed the records of 25,660 patients who received TJR between 2000 and 2010. All patients received the anticoagulation (blood thinning) drug Coumadin immediately following and each was monitored, but not screened, for PE. occurring within 90 days of the was documented.

The median occurrence of PE was two days following surgery, with 254 out of 286 cases of PE (88.8 percent) occurring within the first seven days after surgery. Based on the findings of this study, anticoagulation treatment beyond seven days may not be necessary.

add to favorites email to friend print save as pdf

Related Stories

Are blood thinners post-op killers?

Mar 31, 2008

Current US guidelines for the prescription of potent anticoagulants by surgeons who perform joint replacement operations could be doing patients more harm than good, according to Dr. Nigel Sharrock and his team from the Hospital ...

Recommended for you

Experts: Chopin's heart shows signs of TB

21 hours ago

The preserved heart of composer Frederic Chopin contains signs of tuberculosis and possibly some other lung disease, medical experts said Wednesday.

The argument in favor of doping

23 hours ago

Ahead of Friday's court ruling on whether ASADA's investigation into the Essendon Football Club was lawful, world leader in practical and medical ethics Professor Julian Savulescu, looks at whether there is a role for performance-enhancing ...

Errata frequently seen in medical literature

Sep 16, 2014

(HealthDay)—Errata, including those that may materially change the interpretation of data, are frequent in medical publications, according to a study published in the August issue of The American Journal of ...

User comments